What’s New in the Patient Safety World

 

February 2009             Healthcare IT: The Good and The Bad

 

 

 

Healthcare IT: The Good and The Bad

 

Seems we’ve heard a lot lately about the unintended consequences of healthcare IT. Just look at some of our recent Patient Safety Tip of the Week columns:

Unintended Consequences: Is Medication Reconciliation Next?

Joint Commission Sentinel Event Alert on Hazards of Healthcare IT

Pattern Recognition and CPOE

Technology Workarounds Defeat Safety Intent

CPOE Unintended Consequences – Are Wrong Patient Errors More Common?

 

Fortunately, there is also good news! A study in last week’s Archives of Internal Medicine (Amarasingham 2009) demonstrated a strong association between implementation of health information technologies and reductions in mortality rates, complications, and costs. Using a tool developed to measure hospitals’ level of implementation of various healthcare IT tools, the authors found that for every 10-point increase in the automation of notes and records there was an associated 15% decrease in mortality. Also, higher scores for implementation of clinical decision support were associated with a 16% decrease in complications. And progressively lower costs were seen for admissions if a hospital had implemented automated test results, order entry, and decision support.

 

Since this was not a randomized controlled trial, the study does not prove that the healthcare IT initiatives, per se, were the cause of the positive outcomes. Hospitals that have implemented HIT tend to be ones that have more of a culture of safety and it may be the latter that is more responsible for the good outcomes. Nevertheless, this study lends credence to our position that healthcare IT is a critical component for improving patient safety and may lead to substantial cost savings as well. Of note, HealthGrades also happened to release it “top hospital” report last week and it noted that the top 5% of hospitals had a 27% lower mortality than other hospitals. Many of these hospitals are heavily computerized.

 

On the down side, a series of software glitches in the VA system (see Yen 2009) nationally resulted in many patients receiving unnecessary and potentially dangerous doses of medications like heparin. This apparently began when the VA did its annual software upgrade in August. Numerous instances of medical data popping up under another patient’s name were noted, as were instances where discontinued medications continued to be administered. This example, of course, shows one of the potentially dangerous unintended consequences of healthcare IT is having a single error (such as a software coding error) result in harm to multiple patients.

 

 

References:

 

 

Amarasingham R, Plantinga L, Marie Diener-West M, Gaskin DJ, Neil R. Powe NR. Clinical Information Technologies and Inpatient Outcomes

A Multiple Hospital Study. Arch Intern Med 2009;169(2):108-114

http://archinte.ama-assn.org/cgi/reprint/169/2/108

 

HealthGrades press release

http://www.healthgrades.com/media/DMS/pdf/HealthGradesDHACERelease2009.pdf

 

Yen H. Veterans exposed to incorrect drug doses. Associated Press January 14, 2009

http://www.google.com/hostednews/ap/article/ALeqM5hzWcaC_f76P1tpPibAn0aRA83TLQD95N3VOO2

 

 

 

 

 

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive